PDF is committed to using your funds efficiently to support our mission. To see how funds are spent, browse our financial information.
Mid-Stage PD: Managing the Side-Effects of Medication and Treatment
By Paula Wiener, M.S.W., L.C.S.W.
In the summer edition of News & Review, we discussed tips for managing the movement symptoms associated with “mid-stage” Parkinson’s disease (PD). But this complex stage of PD has many other facets. In the mid-stage, many people with PD will begin to experience side-effects as new drugs are added and doses of current drugs are increased. It is helpful to be aware of the most common side-effects, so that if they arise, you can address them with your doctor.
Drowsiness and Sleep Attacks
Dopamine agonists, which include pramipexole (Mirapex®) and ropinirole (Requip®), have been found to be associated with excessive daytime sleepiness, sudden sleep attacks and impulsive behaviors. While daytime sleepiness can interfere with work and social interaction, it is not dangerous. In a sleep attack, however, the individual goes from being wide awake to sound asleep without realizing it. This is particularly dangerous if he or she is driving a car or operating machinery.
Dopamine agonists are also linked to the development of impulsive behaviors. The most widely-known of these are pathologic gambling, hypersexuality, pornography use, compulsive spending and compulsive eating. Other examples include excessive computer use, hobbyism, and punding (repetitive, purposeless behavior such as shuffling papers, taking apart mechanical objects or sorting items). Any new behavior that consistently interferes with relationships or the responsibilities of work, home and family, may be considered compulsive. If these problems arise, tell your doctor right away. Reducing the medication or switching from one agonist to another may help.
Dyskinesia and Wearing-Off Spells
Dyskinesias, the involuntary movements caused by levodopa and dopamine agonists, will develop in approximately 40 percent of people with PD who have been taking these medications for five years. Dyskinesias are not harmful and may be more bothersome to friends and family members than the person with PD.
Wearing-off motor fluctuations occur when medications begin to “wear off” before it’s time for the next dose, leading the beneficial medication effect to quickly drop off and motor symptoms to become more pronounced. Wearing-off spells can be gradual and predictable, or sudden and unpredictable. When medication is increased to deal with the “off” state, dyskinesias increase.
If dyskinesias are a problem, your doctor may reduce medications by a small amount as a first step. If this is not an option, the addition of amantadine (Symmetrel®) may help. This drug can sometimes cause swelling in the leg or mottled skin rashes, but these are not harmful. It can also occasionally cause constipation, bladder emptying difficulty and confusion or hallucinations, which are more serious.
Hallucinations and Delusions
Hallucinations, delusions or paranoia are psychiatric side-effects of medications that can begin in mid-stage PD. Hallucinations — perceiving objects that are not real — do not need to be treated if they are not disturbing to the individual. Common hallucinations involve small animals, children and figures of deceased relatives. Some people experience illusions, a visual distortion such as when a blanket draped over a chair looks like a person. Delusions and paranoia are not visual experiences, but represent fixed, irrational beliefs. Paranoid delusions may cause a person with PD to suspect infidelity, or accuse the care partner of stealing or physical abuse. These accusations must be brought to the attention of the treating neurologist. For these problems, your doctor may reduce or discontinue some or all dopamine agonists known to provoke these symptoms. If reductions are not possible or do not correct the problem, taking a low dose of the atypical antipsychotic drug quetiapine (Seroquel®) may help.
Side-Effects of DBS
Deep brain stimulation (DBS) surgery can be a very effective way of managing many of the mid-stage Parkinson’s disease motor symptoms, but it too, comes with its own potential side-effects. These include weight gain, speech difficulties and depression. Weight gain can be managed with diet and exercise. Speech problems can sometimes be managed with a stimulator adjustment, or with the Lee Silverman Voice Treatment®. Depression can be treated with antidepressant medication and/or with psychotherapy.
A very small number of individuals undergoing DBS surgery become suicidal. Any suicidal thoughts or attempts need to be addressed immediately. A suicide attempt may come without any warning, but if a person with PD begins talking about dying, expresses that he or she is simply a burden to others, or begins giving away treasured possessions, it is important to ask if he is thinking about ending his life. If the answer is yes, the person needs immediate help.
The mid-stage of PD is associated with a number of treatment-related complications that can often be remedied by a medication adjustment. In the next issue, we will discuss why a comprehensive care approach is important in managing mid-stage PD.
Ms. Wiener is Community Outreach Manager at PDF.
Read Part I of this Series on Mid-Stage Parkinson's (published in the Summer 2009 edition of News & Review)